Alert archive / Mississippi / Flash Flood Warnings in 2003
Flash Flood Warning 37, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 17, 2003, 4:07 AM CDT for Coahoma County, Mississippi; Phillips County, Arkansas. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 4:07 AM CDT (09:07 UTC)
- Expired
- May 17, 2003, 6:00 AM CDT
- In force
- 113 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Phillips County, AR, Coahoma County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 9.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2424 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 11.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMEG 170908 FFWMEM ARC107-MSC027-171100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 407 AM CDT SAT MAY 17 2003 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLASH FLOOD WARNING FOR... PHILLIPS COUNTY IN EASTERN ARKANSAS COAHOMA COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 600 AM CDT. * AT 400 AM CDT...WEATHER RADAR INDICATED THAT THUNDERSTORMS WERE PRODUCING VERY HEAVY RAIN ACROSS PHILLIPS AND COAHOMA COUNTIES. UP TO THREE INCHES OF RAIN HAS FALLEN SINCE MIDNIGHT AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE AREA DROPPING UP TO TWO MORE INCHES OF RAIN BY 600 AM. * CITIES AFFECTED THROUGH 600 AM CDT INCLUDE... SHERARD...KINGS...JONESTOWN...FRIARS POINT...DUBLIN...CLARKSDALE... BOBO...WATKINS CORNER...MARVELL...LAKE VIEW...ELAINE .BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... ACT QUICKLY. .DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3447 9043 3402 9048 3415 9102 3463 9102 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 17, 2:49 AM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 17, 2:49 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 249 AM CDT SAT MAY 17 2003 A CLOSED UPPER LOW WILL MOVE SOUTHEASTWARD ACROSS ARKANSAS FROM NEAR FORT SMITH TO EL DORADO TODAY THEN MOVE SOUTHWARD ACROSS EASTERN LOUISIANA TONIGHT AND SUNDAY REACHING THE MISSISSIPPI DELTA BY MONDAY MORNING. AN UPPER RIDGE WILL BUILD OVER THE EASTERN STATES FROM TEXAS TO NEW ENGLAND MONDAY THEN BREAK DOWN TUESDAY. ZONAL FLOW WITH A SERIES OF SHORT WAVES WILL TAKE OVER ACROSS THE CENTER PART OF THE COUNTRY FROM COAST TO COAST WEDNESDAY. AT THE SURFACE A LOW PRESSURE AREA WILL MEANDER AROUND THE MID SOUTH AREA AND WEAKEN TODAY AND TONIGHT THEN DISSIPATE SUNDAY. A COLD FRONT WILL APPROACH THE MID SOUTH FROM THE NORTHWEST MONDAY AND MONDAY NIGHT THEN MOVE INTO THE REGION TUESDAY. THE RESULT WILL BE CONTINUED MOIST UNSTABLE AIR OVER THE MID SOUTH TODAY AND TONIGHT WITH PERIODS OF SHOWERS AND THUNDERSTORMS TODAY BECOMING LESS NUMEROUS TONIGHT THEN MAINLY DIURNAL MONDAY. ANOTHER INCREASE IN ACTIVITY WILL OCCUR TUESDAY WITH THE COLD FRONT. DUE TO PREVIOUS RAINS OVER THE MID SOUTH YESTERDAY AND OVER THE PAST COUPLE OF WEEKS FLOOD GUIDANCE ACROSS THE REGION IS LOW. MORE SIGNIFICANT RAINS CAN BE EXPECTED TODAY. THEREFORE A FLOOD WATCH WILL BE POSTED OVER THE MID SOUTH TODAY SINCE THE GROUND IS SATURATED AND RIVERS AND STREAMS ARE HIGH. .MEG...FLOOD WATCH ENTIRE MID SOUTH TODAY.
Hazardous weather outlook, May 17, 3:58 AM CDT, 9 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-181000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 358 AM CDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER SOUTHWEST TENNESSEE AND NORTH MISSISSIPPI PORTIONS OF THE MID SOUTH TODAY. A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE MID SOUTH UNTIL 400 PM CDT THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. JCL
In the hours before
Special weather statement, May 17, 12:53 AM CDT, 3 hours 14 minutes before
ARZ027-035-036-048-049-058-MSZ001>005-007>016-020>023-TNZ048>055- 088>092-170900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1253 AM CDT SAT MAY 17 2003 TORNADO WATCH NUMBER 399 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN ARKANSAS... CRITTENDEN CROSS LEE PHILLIPS POINSETT ST. FRANCIS IN MISSISSIPPI... DE SOTO TUNICA IN TENNESSEE... LAUDERDALE SHELBY TIPTON TORNADO WATCH NUMBER 399 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES: IN MISSISSIPPI... ALCORN BENTON CALHOUN CHICKASAW COAHOMA LAFAYETTE LEE MARSHALL PANOLA PONTOTOC PRENTISS QUITMAN TALLAHATCHIE TATE TIPPAH UNION YALOBUSHA IN TENNESSEE... CHESTER CROCKETT DECATUR FAYETTE HARDEMAN HARDIN HAYWOOD HENDERSON MCNAIRY MADISON
Special weather statement, May 17, 12:55 AM CDT, 3 hours 12 minutes before
MSZ006-TNZ092-170600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1255 AM CDT SAT MAY 17 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HARDIN AND TISHOMINGO COUNTIES. A LINE OF STRONG TO SEVERE THUNDERSTORMS WERE LOCATED ACROSS MCNAIRY AND ALCORN COUNTIES OR ABOUT 12 MILES WEST OF THE HARDIN AND TISHOMINGO COUNTY BORDERS. THIS LINE OF STRONG THUNDERSTORMS IS MOVING EAST AT 40 MPH. THIS LINE OF STORMS IS INTENSIFYING. WIND GUSTS TO 55 MPH..HAIL AND LIGHTNING CAN BE ANTICIPATED. PEOPLE IN HARDIN AND TISHOMINGO COUNTIES...INCLUDING THE CITIES OF IUKA AND SAVANNAH...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, May 17, 1:11 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
111 AM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM KEISER AR WIND DAMAGE
05/16/03 MISSISSIPPI TREES LIMBS DOWN BLOCKING
STREETS. REPORTED BY
SPOTTER.
0725 PM WILSON AR WIND DAMAGE
05/16/03 MISSISSIPPI TREES DOWN. REPORTED BY
SPOTTER.
0730 PM OSCEOLA AR TORNADO
05/16/03 MISSISSIPPI JUST SOUTH OF OSCEOLA
HIGH SCHOOL. POWERLINES
DOWN. REPORTED BY
SPOTTER.
0735 PM OSCEOLA AR FLOODING
05/16/03 MISSISSIPPI JUST SOUTH OF OSCEOLA.
REPORTED BY SPOTTER.
0749 PM MILLINGTON TN WIND DAMAGE
05/16/03 SHELBY HOMES DAMAGED. SHINGLES
BLOWN OFF ROOFS. TREE
LIMBS DOWN. REPORTED BY
SPOTTER.
0750 PM TN FUNNEL CLOUD
05/16/03 SHELBY ON SHELBY/TIPTN COUNTY
LINE. REPORTED BY SHELBY
COUNTY EMA.
0808 PM BRIGHTON AR 0.88 INCH HAIL
05/16/03 GREENE REPORTED BY SPOTTER.
0808 PM DRUMMONDS TN WIND DAMAGE
05/16/03 TIPTON TREES DOWN. REPORTED BY
SPOTTER.
0810 PM OSCEOLA AR FLOODING
05/16/03 MISSISSIPPI HALF A FOOT OF WATER ON
ROADS. 3 INCHES OF RAIN
FALLEN. REPORTED BY
MISSISSIPPI COUNTY EMA.
0812 PM OSCEOLA AR FLOODING
05/16/03 MISSISSIPPI 3 INCHES OF RAIN IN 1
HOUR. REPORTED BY HAM
RADIO OPERATOR.
0815 PM MILLINGTON TN WIND DAMAGE
05/16/03 SHELBY TREES DOWN ON BILL KNIGHT
ROAD. REPORTED BY
SPOTTER.
0830 PM TN WIND DAMAGE
05/16/03 LAUDERDALE TREES DOWN COUNTYWIDE.
REPORTED BY SPOTTER.
0900 PM 4W RIPLEY TN WIND DAMAGE
05/16/03 LAUDERDALE TREES DOWN. REPORTED BY
SPOTTER.
0901 PM AR FLOODING
05/16/03 CROSS FLOODING ON ROADS
COUNTYWIDE. REPORTED BY
POLICE.
0914 PM TN WIND DAMAGE
05/16/03 HAYWOOD TREES DOWN. 18 INCH
DIAMETER TREE ACROSS HWY
70. REPORTED BY SPOTTER.
0915 PM 2E BROWNSVILLE TN FLOODING
05/16/03 HAYWOOD 4 INCHES OF WATER ON HWY
70. REPORTED BY SPOTTER.
0930 PM TURRELL AR FLOODING
05/16/03 CRITTENDEN I55 AT MILE MARKER 23.
FLOODING ACROSS THE
INTERSTATE. ONE LANE
CLOSED. REPORTED BY
SPOTTER.
0940 PM ATOKA TN FLOODING
05/16/03 TIPTON REPORTED BY SPOTTER.
0959 PM WYNNE AR FLOODING
05/16/03 CROSS 6 TO 8 INCHES OF WATER ON
ROADS. REPORTED BY
SPOTTER.
1000 PM WYNNE AR WIND DAMAGE
05/16/03 CROSS TREES DOWN. REPORTED BY
THE PUBLIC.
1015 PM TUNICA MS WIND DAMAGE
05/16/03 TUNICA SMALL TREE LIMBS AND
POWERLINES DOWN. REPORTED
BY TUNICA COUNTY SHERIFFS
OFFICE.
1026 PM HORN LAKE MS TORNADO
05/16/03 DESOTO HWY 61 AND STATELINE
ROAD. REPORTED BY FOX
NEWS.
1030 PM ROBINSONVILLE MS WIND DAMAGE
05/16/03 TUNICA POWERLINES DOWN. 50 TO 60
MPH WINDS. REPORTED BY
TUNICA COUNTY EMA.
1040 PM MEMPHIS TN 1.00 INCH HAIL
05/16/03 SHELBY IN CORAL LAKE AREA.
REPORTED BY SHELBY COUNTY
SHERIFFS OFFICE.
1045 PM MEMPHIS TN FUNNEL CLOUD
05/16/03 SHELBY AT WHITE STATION AND
WALNUT GROVE ROAD.
REPORTED BY LOCAL TV
STATION.
1053 PM BARTLETT TN FUNNEL CLOUD
05/16/03 SHELBY AT GERMANTOWN ROAD
AND
STAGE ROAD. REPORTED
BY SHELBY COUNTY EMA.
1055 PM MEMPHIS TN 1.00 INCH HAIL
05/16/03 SHELBY AT MACON ROAD AND WHITTEN
ROAD. REPORTED BY
SPOTTER.
1055 PM MEMPHIS TN 1.75 INCH HAIL
05/16/03 SHELBY AT WHITTEN ROAD AND
MULLENS ROAD. REPORTED BY
SPOTTER.
1058 PM MEMPHIS TN 1.00 INCH HAIL
05/16/03 SHELBY AT HWY 64 AND HWY 70.
REPORTED BY SPOTTER.
1058 PM MEMPHIS TN 0.88 INCH HAIL
05/16/03 SHELBY AT WHITTEN ROAD AND
ELMORE ROAD. REPORTED BY
SPOTTER.
1059 PM 1NE BARTLETT TN 0.88 INCH HAIL
05/16/03 SHELBY AT VALE AND KIRBY-WHITTEN
ROAD. REPORTED BY
SPOTTER.
1100 PM TN WIND DAMAGE
05/16/03 TIPTON TREES DOWN. SOUTH PART OF
THE COUNTY WEST OF HWY
14. REPORTED BY TIPTON
COUNTY EMA.
1105 PM CORDOVA TN 0.75 INCH HAIL
05/16/03 SHELBY AT HWY 70 AND GERMANTOWN
ROAD. REPORTED BY HAM
RADIO OPERATOR.
1105 PM WYNNE AR FLOODING
05/16/03 CROSS WATER IN HOUSES. POWER
OUT. REPORTED BY SPOTTER.
1115 PM EADS TN 1.00 INCH HAIL
05/16/03 SHELBY REPORTED BY SPOTTER.
1120 PM 1SE OAKLAND TN 0.75 INCH HAIL
05/16/03 FAYETTE REPORTED BY SPOTTER.
1130 PM TUNICA MS WIND DAMAGE
05/16/03 TUNICA TREES AND POWERLINES
DOWN. REPORTED BY TUNICA
COUNTY EMA.
1130 PM 7E SENATOBIA MS 0.88 INCH HAIL
05/16/03 TATE REPORTED BY SPOTTER.
1136 PM MUNFORD TN FLOODING
05/16/03 TIPTON HOME AND BUSINESS
FLOODED. REPORTED BY
SPOTTER.
1140 PM MILLINGTON TN FLOODING
05/16/03 SHELBY BEHTAL ROAD AND MARTIN
STREET. REPORTED BY
SPOTTER.
1213 AM STANTON TN TORNADO
05/17/03 HAYWOOD AT EXIT 47 ON I-40.
REPORTED BY HAYWOOD
COUNTY EMA.
1233 AM BETHEL SPRINGS TN FUNNEL CLOUD
05/17/03 MCNAIRY REPORTED BY FIRE
DEPARTMENT.
1234 AM BETHEL SPRINGS TN FUNNEL CLOUD
05/17/03 MCNAIRY JUST NORTH OF TOWN.
REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 10:10 PM CDT | Tornado Warning | MEG | DeSoto | 65 min |
| May 16, 11:03 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 42 min |
| May 16, 11:32 PM CDT | Severe Thunderstorm Warning | MEG | Benton | 43 min |
| May 17, 12:06 AM CDT | Severe Thunderstorm Warning | MEG | Tippah | 24 min |
| May 17, 12:14 AM CDT | Severe Thunderstorm Warning | MEG | Alcorn | 46 min |
| May 17, 5:28 AM CDT | Tornado Warning | MEG | Benton, Marshall | 47 min |
| May 17, 5:46 AM CDT | Tornado Warning | MEG | Lafayette | 44 min |
| May 17, 5:54 AM CDT | Flash Flood Warning | MEG | DeSoto | 2 hr |
| May 17, 5:55 AM CDT | Tornado Warning | MEG | Tippah | 35 min |
| May 17, 6:09 AM CDT | Flash Flood Warning | MEG | Panola, Quitman, Tate, Tunica | 2 hr |
| May 17, 6:17 AM CDT | Severe Thunderstorm Warning | MEG | Alcorn | 28 min |
| May 17, 6:20 AM CDT | Tornado Warning | MEG | Union | 40 min |
| May 17, 6:45 AM CDT | Severe Thunderstorm Warning | MEG | Alcorn | 30 min |
| May 17, 7:35 AM CDT | Flash Flood Warning | MEG | Lafayette, Union | 115 min |
| May 17, 8:04 AM CDT | Severe Thunderstorm Warning | MEG | Pontotoc | 26 min |
| May 17, 8:36 AM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee | 24 min |
| May 16, 7:02 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden | 28 min |
| May 16, 8:05 PM CDT | Flash Flood Warning | MEG | Crittenden | 115 min |
| May 16, 8:13 PM CDT | Flash Flood Warning | MEG | Mississippi | 2 hr |
| May 16, 8:32 PM CDT | Flash Flood Warning | MEG | Craighead, Cross, Poinsett | 118 min |
| May 16, 8:42 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden | 33 min |
| May 16, 9:27 PM CDT | Severe Thunderstorm Warning | MEG | Cross, St. Francis | 48 min |
| May 16, 9:47 PM CDT | Tornado Warning | MEG | Lee, St. Francis | 28 min |
| May 16, 10:00 PM CDT | Flash Flood Warning | MEG | Crittenden, St. Francis | 2 hr |
| May 16, 10:01 PM CDT | Tornado Warning | MEG | Crittenden | 59 min |
| May 16, 10:30 PM CDT | Flash Flood Warning | MEG | Craighead, Crittenden, Cross, Poinsett | 2 hr |
| May 17, 2:57 AM CDT | Severe Thunderstorm Warning | MEG | Phillips | 48 min |
Nearby
Flash Flood Warnings in Mississippi, 2003Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.